Alert archive / South Carolina / Beach Hazards Statements in 2019

Beach Hazards Statement 41, NWS Wilmington, NC

October 7, 2019Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this beach hazards statement at Oct 7, 2019, 5:21 PM EDT for Georgetown County, Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Oct 8, 2019, 8:00 AM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 7, 2019, 5:21 PM EDT (21:21 UTC)
In effect from
Oct 8, 2019, 8:00 AM EDT
Expired
Oct 8, 2019, 8:00 PM EDT
In force
12 hr
Issued by
NWS Wilmington, NC

Counties New Hanover County, NC, Pender County, NC, Georgetown County, SC, Horry County, SC

The radar

The Wilmington radar (KLTX), 7 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.4 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
841 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

374 
WHUS42 KILM 072121
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
521 PM EDT Mon Oct 7 2019


NCZ106-108-SCZ054-056-090000-
/O.NEW.KILM.BH.S.0041.191008T1200Z-191009T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
521 PM EDT Mon Oct 7 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM TUESDAY MORNING THROUGH
TUESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from Tuesday morning
through Tuesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From Tuesday morning through Tuesday evening.

* SURF ZONE IMPACTS...There will be a strong north to south
  longshore current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$
43
4 follow-up statements
455 
WHUS42 KILM 080010
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
810 PM EDT Mon Oct 7 2019

...Increasingly Hazardous North to South Longshore Current 
Expected as a Coastal Storm Develops Offshore...

NCZ106-108-SCZ054-056-081100-
/O.CON.KILM.BH.S.0041.191008T1200Z-191009T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
810 PM EDT Mon Oct 7 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 8 AM EDT
TUESDAY THROUGH TUESDAY EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From 8 AM EDT Tuesday through Tuesday evening.

* SURF ZONE IMPACTS...Strong north to south longshore current,
  will make swimming difficult, and dangerous. Inexperienced
  swimmers should avoid the surf altogether. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

8
296 
WHUS42 KILM 080901
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
501 AM EDT Tue Oct 8 2019

...Increasingly Hazardous North to South Longshore Current
Expected as a Coastal Storm Develops Offshore...

NCZ106-108-SCZ054-056-081715-
/O.CON.KILM.BH.S.0041.191008T1200Z-191009T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
501 AM EDT Tue Oct 8 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT THROUGH THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Through this evening.

* SURF ZONE IMPACTS...Strong north to south longshore current will
  develop at east-facing beaches due to strong northerly winds.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if the
longshore current is strong enough, it will sweep swimmers off
their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

19
858 
WHUS42 KILM 081727
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
127 PM EDT Tue Oct 8 2019


NCZ106-108-SCZ054-056-090000-
/O.CON.KILM.BH.S.0041.000000T0000Z-191009T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
127 PM EDT Tue Oct 8 2019

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM EDT THIS
EVENING...

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...Until 8 PM EDT this evening.

* SURF ZONE IMPACTS...There is a strong north to south longshore 
                      current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Longshore currents can sweep swimmers and surfers into rip
currents, piers, jetties, and other hazardous areas. Often, if
the longshore current is strong enough, it will sweep swimmers
off their feet, making it difficult to return to shore.

Caution should be used when in or near the water. Check with the
lifeguards before entering the ocean for possible hazards you may
be swept into.

&&

$$

43
183 
WHUS42 KILM 082352
CFWILM

Coastal Hazard Message
National Weather Service Wilmington NC
752 PM EDT Tue Oct 8 2019

...Strong North to South Longshore Current Wednesday...

NCZ106-108-SCZ054-056-091000-
/O.EXP.KILM.BH.S.0041.000000T0000Z-191009T0000Z/
/O.NEW.KILM.BH.S.0042.191009T1200Z-191010T0000Z/
Coastal Pender-Coastal New Hanover-Coastal Horry-
Coastal Georgetown-
752 PM EDT Tue Oct 8 2019

...BEACH HAZARDS STATEMENT IN EFFECT FROM WEDNESDAY MORNING
THROUGH WEDNESDAY EVENING...

The National Weather Service in Wilmington has issued a Beach
Hazards Statement, which is in effect from Wednesday morning
through Wednesday evening.

* LOCATIONS...In South Carolina, Coastal Horry and Coastal 
  Georgetown. In North Carolina, Coastal Pender and Coastal New 
  Hanover.

* TIMING...From Wednesday morning through Wednesday evening.

* SURF ZONE IMPACTS...Dangerously strong north to south longshore
  current.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Beach Hazards Statement is issued when threats such as rip
currents, longshore currents, and other hazards create life-
threatening conditions in the surf zone. Caution should be used
when in or near the water.

&&

$$

8

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Oct 7, 5:11 PM EDT, 10 minutes earlier.

Area forecast discussion, Oct 7, 5:11 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
511 PM EDT Mon Oct 7 2019

.SYNOPSIS...
A cold front will move east across the area early Tuesday
accompanied by isolated to scattered showers before stalling
and remaining well offshore thru the end of the work-week.
Clouds will linger through Thursday before a slow drying and
warming trend begins late in the week and continues thru the
weekend. A weak cold front will move across the area early
Sunday, followed by high pressure Monday.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Various model time height displays for both RH and winds
indicate onshore E to ESE moist flow thru midnight will result
in the continuation of scattered light to moderate showers with
generally one tenth of an inch or less rainfall, except for
isolated up to one-quarter inch possible closer to the coast.
It's during the predawn Tue hrs in which the cold front pushes
ESE across the ILM CWA, reaching and moving off the NC-SC Coasts
by the early to mid daytime morning hrs. The front is progged
to stall well offshore from the NC-SC Coasts by late Tue night
or early Wed. It's at this time, the flow aloft becomes
parallel to the sfc front and thus having it stalled. The
deepest moisture, along and just ahead of the cold front,
reaches up to 7H Tue morning and as a result, have kept low
chance POPs thruout thru noon on Tue. There-after, from noon to
sunset, have illustrated a decline in POPs/Cloudiness from west
to east as NE/E low to mid level flow backs to a more
northerly or offshore direction. Scattered to variably cloudy
skies will continue to plague the FA into Tue night but no
pcpn expected. Low temps tonight will run close to 15 degrees
above normal and for Tue night 5 to 10 degrees above the norm.
The higher mins each night will be affected by low level
cloudiness that act as a blanket. The CAA after the CFP, will be
slow to encompass the ILM CWA, but does push enough CAA to
improve upon the Mon night fcst lows.

&&

.SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/...
Period will be dominated by high pressure building down the coast.
Lingering low level moisture, trapped under a mid-level inversion
will keep skies mostly cloudy Wed into Wed night. Northeast flow and
limited sun will keep highs in the mid to upper 70s Wed. An isolated
shower/sprinkle will be possible, especially along the coast.
Boundary layer moisture decreases somewhat on Thu, lessening cloud
cover and rainfall chances. Breezy northeast wind each day may be a
little more gusty on Thu with increased sunshine. Highs Thu will be
similar to Wed, the increase in sun will offset a cooler start. Lows
Thu night will be near climo, low to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
Two areas of high pressure will be separated by by the passage of a
cold front Sat night into Sun. Rainfall chances on the low side into
next week with the best chances as the cold front moves through.
Limited moisture return ahead of the front and lack of dynamics
(surface low is over the Great Lakes) point to slight chance pop at
this point. Not much difference between the pre and post front air
masses with the cold air trapped much farther north.

-Limited rainfall potential, the passage of cold front Sat
 night is likely the only opportunity for measurable rainfall.

-Highs near to slightly above climo, cold front will have
 minimal impact on temperatures.

-Lows above climo through Mon due to combination of cloud cover
 and mixing.

&&

.AVIATION /21Z MONDAY THROUGH SATURDAY/...
Persistent onshore moisture flow will keep skies overcast with
widely scattered showers coming onshore and dissipating as they move
inland. Predominantly VFR ceilings, with patchy and brief MVFR
conditions at times, especially within moderate showers. Slight
chance of rain remains along the coast for most of the TAF period,
with highest chance this afternoon and evening, and again tomorrow
afternoon. Cold front approaching from the west will pass through
the area tomorrow morning around 12z. Confident in MVFR clouds
developing behind the front tomorrow morning through end of TAF
period, although there is some disagreement among the models whether
the stratus will affect MYR and CRE. Not forecasting fog tomorrow
morning due to overnight cloud coverage and increased winds.
Easterly winds this afternoon between 5 and 10 kts become
northeasterly overnight around 5kts, and then northerly around 10kts
behind the front with gusts in the upper teens.

Extended Outlook...Predominately VFR. Some light showers are
possible Tuesday, with MVFR ceilings again possible. Fog/stratus
possible Wednesday and Thursday mornings.

&&

.MARINE...
Tonight thru Tue Night:
SCA conditions for the ILM NC waters will continue thru this
fcst period. Have included the ILM SC Waters beginning Tue
morning(daytime). Looking at an easterly trajectory in the wind
fields this evening that will back to a NE direction after
midnight tonight and by late Tue, a NNE direction. The sfc pg
will already be in a tightening phase this evening and more-so
Tue thru Tue night well after the CFP. The combined CAA surge
and strong gradient will yield SCA winds for the NC Waters
thruout this period, and beginning across the SC waters after
daybreak Tue. Significant seas already in the 3 to 5 foot range
(with 6+ ft from Cape Fear northward), will build slowly to 4 to
7 feet by late Tue thru Tue night. A few 8 footers remain
possible from Cape Fear north. With wind directions becoming
more northerly with time, this will definitely lower the fetch
from which seas can build upon and as a result, have limited the
wind driven wave build-up and thus will limit the sig. seas to
the aforementioned range. Nevertheless, the area waters will
experience strong SCA conditions during the 2nd half of the near
term period. Gale conditions should remain north of the ILM
local waters by the end of this period.

Wed thru Sat:
North to northeast winds continue Wed through Fri before offshore
flow develops for the weekend. Combination of high building down the
coast and meandering low off the East coast will keep the gradient
pinched. Speeds will be in the 15 to 20 kt range with period of
solid 20 kt through Thu night. Gradient starts to weaken late in the
week with speeds closer to 15 kt on Fri. Winds will back to
northwest Sat as the low starts moving northeast and the surface
high retreats. Gradient collapses and speeds drop to 10 kt or less
by Sat afternoon. Seas flirting with Small Craft Advisory thresholds
Wed and Thu will begin a steady downward trend Thu night into Fri as
wind speeds start to decrease and wind direction starts becoming
more offshore. Seas continue decrease Fri night and Sat, dropping to
2 to 3 ft by Sat morning. Seas will be a mix of the dominant 5 to 6
second northeast wind wave and a lingering 10 second east-southeast
swell.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...Small Craft Advisory from 9 AM Tuesday to 8 AM EDT Wednesday
     for AMZ254-256.
     Small Craft Advisory until 8 AM EDT Wednesday for AMZ250-252.

&&

SYNOPSIS...III
NEAR TERM...DCH
SHORT TERM...III
LONG TERM...III
AVIATION...VAO
MARINE...DCH/III
Hazardous weather outlook, Oct 7, 3:46 AM EDT, 13 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
346 AM EDT Mon Oct 7 2019

AMZ250-252-080800-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
346 AM EDT Mon Oct 7 2019

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT TUESDAY...

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Small Craft Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059-
080800-
Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover-
Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Inland Georgetown-Central Horry-Northern Horry-
346 AM EDT Mon Oct 7 2019

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ106-108-110-SCZ054-056-080800-
Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry-
Coastal Georgetown-
346 AM EDT Mon Oct 7 2019

...MODERATE RISK OF RIP CURRENTS IN EFFECT FROM 8 AM EDT THIS
MORNING THROUGH THIS EVENING...

This Hazardous Weather Outlook is for southeast North Carolina and
northeast South Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Risk of Rip Currents.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

AMZ254-256-080800-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-
346 AM EDT Mon Oct 7 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters.

.DAY ONE...Today and tonight.

There is a low probability for widespread hazardous weather.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Small Craft Advisory conditions may develop Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

9

Nearby

Beach Hazards Statements in South Carolina, 2019Beach Hazards Statements in North Carolina, 2019Every beach hazards statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.